Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Error Estimates for well-balanced and time-split schemes on a locally damped wave equation

Authors: Debora Amadori and Laurent Gosse
Journal: Math. Comp. 85 (2016), 601-633
MSC (2010): Primary 35L71, 65M15, 74J20
Published electronically: October 16, 2015
MathSciNet review: 3434873
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A posteriori $ L^1$ error estimates are derived for both well-balanced (WB) and fractional-step (FS) numerical approximations of the unique weak solution of the Cauchy problem for the 1D semilinear damped wave equation. For setting up the WB algorithm, we proceed by rewriting it under the form of an elementary $ 3 \times 3$ system which linear convective structure allows to reduce the Godunov scheme with optimal Courant number (corresponding to $ \Delta t=\Delta x $) to a wavefront-tracking algorithm free from any step of projection onto piecewise constant functions. A fundamental difference in the total variation estimates is proved, which partly explains the discrepancy of the FS method when the dissipative (sink) term displays an explicit dependence in the space variable. Numerical tests are performed by means of stationary exact solutions of the linear damped wave equation.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 35L71, 65M15, 74J20

Retrieve articles in all journals with MSC (2010): 35L71, 65M15, 74J20

Additional Information

Debora Amadori
Affiliation: DISIM, Università degli Studi dell’Aquila, 67100 L’Aquila, Italy

Laurent Gosse
Affiliation: IAC–CNR “Mauro Picone” (sezione di Roma) - Via dei Taurini, 19 - 00185 Rome, Italy

Received by editor(s): August 25, 2013
Received by editor(s) in revised form: September 1, 2013, March 16, 2014, and September 30, 2014
Published electronically: October 16, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society